Michigan, 2013

Lake-Effect Snow in Michigan, February 16, 2013

February 16, 2013 · NWS APX · 3 events in 3 counties and zones

A series of small, weak, lake-generated low pressure systems moved southeast into northwest Lower Michigan, primarily on the night of the 15th into the 16th. These generated briefly heavy lake effect snow squalls, from Suttons Bay southward to Brethren and Wellston.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A series of small, weak, lake-generated low pressure systems moved southeast into northwest Lower Michigan, primarily on the night of the 15th into the 16th. These generated briefly heavy lake effect snow squalls, from Suttons Bay southward to Brethren and Wellston. Snowfall amounts of 6 to 8 inches were common in those coastal counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 15, 11:56 PM EST, 4 minutes earlier.

Area forecast discussion, Feb 15, 11:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1156 PM EST FRI FEB 15 2013

.SYNOPSIS...
ISSUED AT 415 PM EST FRI FEB 15 2013

NORTHWEST WINDS WILL CONTINUE TO FILTER COLDER AIR INTO THE GREAT
LAKES TONIGHT...GENERATING LAKE EFFECT SNOWS FOR NORTHWEST LOWER AND
UPPER MICHIGAN THROUGH SATURDAY.

HIGH PRESSURE WILL BRIEFLY ARRIVE SUNDAY...WITH A BIT OF SUNSHINE
AND DRY WEATHER. HOWEVER ANOTHER SYSTEM DROPPING INTO THE NORTHERN
PLAINS...WILL GENERATE ANOTHER ROUND OF SNOW ACROSS NORTHERN
MICHIGAN TO BEGIN THE UPCOMING WORK WEEK.

&&

.UPDATE...
ISSUED AT 1139 PM EST FRI FEB 15 2013

WITH WNW FLOW REMNANTS FADING OUT A BIT...TWIN NNE BANDS ARE
REVEALED...ONE ON EACH ARM OF GD TRAV BAY. THESE HAVE BECOME
VIGOROUS ENOUGH TO QUICKLY REDUCE TVC TO 1/4SM +SN IN THE PAST 15
MINUTES. THE BROADER 1000-850MB FLOW IS NNW THRU THE NIGHT...NOT
FAVORABLE FOR THAT SORT OF THING (NNE IS). BUT SAID FLOW IS LIGHT
(10KT OR SO)...AND LAND-BREEZE COMPONENTS ARE LIKELY AIDING IN
ANCHORING THESE TWIN BANDS. DO NOT BELIEVE THIS WILL LAST
LONG...AS CONVERGENCE FOCUSING JUST TO THE WEST SHOULD PRODUCE
DOMINANT BANDS THERE AND WEAKEN THE ACTIVITY OVER THE BAY/TVC. 4KM
WRF QUICKLY ERODES PRECIP OVER GD TRAV...FOCUSING A BAND OVER THE
CURRENT ADVISORY COUNTIES OVERNIGHT. BUT IN THE MEANTIME...GIVEN
VERY FLUFFY SNOWFALL TRENDS EARLIER THIS EVENING...A 1/4SM SNOW
COULD PILE UP ALARMINGLY FAST. AM NOT PULLING THE TRIGGER ON
ADDING GD TRAV COUNTY TO THE ADVISORY...BUT THIS WILL NEED TO BE
CONSIDERED IN THE 60-90 MIN IF THINGS DO NOT CHANGE.

UPDATE ISSUED AT 921 PM EST FRI FEB 15 2013

NORTHERN LOWER...EARLIER DOMINANT BAND DROPPED SOUTHWARD...
FIZZLED...AND IS IN THE PROCESS OF REDEVELOPING BACK WHERE IT
STARTED (NORTHPORT-BELLAIRE-APX). VERY RECENT RADAR TRENDS SHOW
THE UPSTREAM END OF THIS BAND (NEAR NORTH MANITOU ISL) SHUTTING
DOWN. WE SHOULD BE IN THE PROCESS OF VEERING TO A NW/NNW EVENT
PER MOST GUIDANCE...AND SURFACE WINDS ARE INDEED TENDING TO VEER
(GD TRAV LIGHT IS ACTUALLY EAST OF NORTH THIS HOUR). BUT PRESENT
BANDING STILL VERY MUCH REFLECTS WNW FLOW. WE HAVE SEEN AN
INCREASE IN ACTIVITY FURTHER DOWN THE LAKE MI COAST (INCLUDING MBL
DOWN TO 1 1/2SM). A TRANSITION TO MORE NORTHERLY FLOW IS STILL
EXPECTED IN THE NEAR TERM (TRENDS ON SUPERIOR SUPPORT THIS)...AND
FORECAST WILL CONTINUE TO REFLECT THIS. THUS...CHANGES WILL BE
RELATIVELY MINOR AND MAINLY IN THE VERY SHORT-TERM GRIDS.

EASTERN UPPER...A REMNANT OF THE EARLIER DOMINANT BAND HAS REACHED
INTO THE UPPER ST MARYS VALLEY...WITH BOTH SAULTS AT 1SM OR LESS
AT THE MOMENT. A DOMINANT HAS STARTED TO RE-EMERGE UPSTREAM...
PUNCHING INTO LUCE CO ON A NNW FETCH. THIS IS INDICATIVE OF THE
VEERING THAT IS...AND WILL CONTINUE TO...TAKE PLACE. THE SAULTS
WILL CONTINUE TO SEE A FEW POCKETS OF DECENT SNOW UNTIL A
MESOLOW...NOW EVIDENT ON MONTREAL RIVER RADAR JUST TO THEIR
WEST...GOES THRU. THAT WILL TAKE 2-3 HOURS.

UPDATE ISSUED AT 641 PM EST FRI FEB 15 2013

NORTHERN LOWER MI...DIURNAL INFLUENCE IS WANING A BIT...ALLOWING A
DOMINANT BAND TO EMERGE FROM NORTHERN LEELANAU CO TO APX PROPER.
HOWEVER...1000-850MB WINDS ARE BACKED AS FAR AS THEY WILL GO
TONIGHT...AND INDEED THIS WNW-FLOW-LOOKING BAND IS STEADILY
TRANSLATING SOUTHWARD AS WINDS BEGIN TO VEER. SOME ADJUSTMENTS TO
VERY SHORT-TERM GRIDS IN ORDER...BUT THE PRESENT SITUATION DOES
NOT REFLECT WHAT WE EXPECT TO SEE FOR THE REST OF NIGHT...WHEN A
PASSING DISTURBANCE VEERS WINDS MUCH MORE NORTHERLY.

EASTERN UPPER...A CROOKED-LOOKING BAND IS IN THE PROCESS OF
PUSHING EAST INTO FAR WESTERN CHIPPEWA CO. THIS BAND HAS A NNW-
FLOW ORIENTATION OVER EASTERN UPPER...A WNW-FLOW SEGMENT FROM THE
COAST TO NORTH OF GD MARAIS...THEN NNW AGAIN OVER THE OPEN LAKE.
THIS CERTAINLY SUGGESTS THE THE 1000-850MB FLOW IS RATHER
DISTURBED UP THERE...IN AGREEMENT WITH MODEL PROGS THAT DEVELOP A
WEAK SURFACE LOW NEAR WHITEFISH BAY AND THEN MOVE IT ONSHORE THIS
EVENING. RADAR TRENDS AND HI-REZ MODEL OUTPUT SUGGEST THIS
INTRUSION OF BETTER SNOWS IN WESTERN CHIP SHOULD BE
TRANSIENT...AND FOR NOW WILL AGAIN ONLY MAKE VERY SHORT-TERM
ADJUSTMENTS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 415 PM EST FRI FEB 15 2013

SFC ANALYSIS REVEALING LAKE INDUCED TROUGHINESS STRETCHING FROM
WESTERN UPPER MICHIGAN INTO NRN LAKE HURON. LAKE INDUCED SNOW
SHOWERS ACROSS NRN LOWER MICHIGAN HAVE PRETTY MUCH BEEN COMPLETELY
DISRUPTED TODAY...SAVE FOR ONE LAKE BAND TRYING TO ORGANIZE
ACROSS CHARLEVOIX AND OTSEGO COUNTIES. BUT A CLASSIC EXAMPLE OF
HEATING INDUCED CAPE OVERWHELMING BULK SHEAR WITHIN THE MIXED LAYER.
STILL SOME HEAVIER BURSTS OF SNOW IMPACTING PARTS OF NRN LOWER
MICHIGAN. BUT AT THIS POINT NOT TO CONCERNED ABOUT ACCUMULATIONS IN
NRN LOWER MICHIGAN THROUGH THE REST OF THE AFTERNOON. IN EASTERN
UPPER...A LITTLE BETTER ORGANIZATION GIVEN A LONGER FETCH ACROSS THE
LAKE AND MINIMAL LAND DISRUPTION. STILL...BULK OF THE SNOW SHOWERS
REMAIN FOCUSED WEST OF THIS CWA.

CHALLENGING LOWER CONFIDENCE FORECAST TONIGHT THROUGH SATURDAY WITH
MANY POSSIBLE OUTCOMES. LAKE INDUCED CONVECTION PARAMETERS REMAIN
VERY FAVORABLE TONIGHT INTO SATURDAY AS 850 MB TEMPS FURTHER COOL TO
-18C TO -20C AND INVERSION HEIGHTS REMAIN ELEVATED. BIG QUESTION
IS...HOW WILL THE CONVECTION ORGANIZE.

TONIGHT...FIRST OFF AS WE HEAD INTO THE EARLY EVENING HOURS I WOULD
EXPECT LAKE BAND TO REORGANIZE A BIT IN THE NW FLOW SNOW BELTS AS WE
LOSE HEATING INDUCED CAPE. AND IT WOULD BE A FAIRLY STRAIGHT FORWARD
FORECAST THROUGH THE NIGHT IF WE MAINTAINED A SOLID NW FLOW.
HOWEVER...GUIDANCE CONTINUES TO SUGGEST THE FORMATION OF ONE OR MORE
MESO-LOW FEATURES...ONE ACROSS NORTH-CENTRAL LAKE MICHIGAN THAT
TRACKS DOWN THROUGH CENTRAL LOWER MICHIGAN AND A SECOND ONE POSSIBLY
IN WHITEFISH BAY DROPPING DOWN THROUGH EASTERN UPPER MICHIGAN. WHILE
THESE FEATURES CAN AND DO PRODUCE SOME RATHER VIGOROUS SNOW SHOWERS
HEAVY SNOWS TEND TO BE TRANSIENT...AND FIGURING OUT JUST WHO GETS
THE BEST ACCUMULATIONS IS PROBLEMATIC AT BEST. BUT ASSUMING WE DO
GET A MESO-SCALE FEATURE TO DEVELOP AND TRACK THROUGH THE SW
COUNTIES TONIGHT...AREAS FROM LEELANAU TO MANISTEE COUNTY COULD DO
RATHER WELL WITH ACCUMULATIONS AS THE FEATURE MOVES THROUGH FOLLOWED
BY SOME NNW FLOW LAKE EFFECT SNOWS HEADING INTO SATURDAY. WITH THAT
IN MIND WILL TAKE A STAB AT IT AND HOIST A LAKE EFFECT SNOW ADVISORY
FOR THOSE COUNTIES.

EASTERN UPPER...INDICATIONS ARE THAT THE FLOW VEERS MORE N TO NE
TONIGHT WITH ONTARIO DRAINAGE FLOW AND POSSIBLE DEVELOPMENT OF A
MESO-LOW FEATURE THERE. THIS WOULD TEND TO KICK BULK OF SNOW SHOWERS
TOWARD LUCE COUNTY AND POINTS WEST. PLAN NO HEADLINES THERE FOR
NOW.

SATURDAY...WELL THAT ALL DEPENDS ON WHAT HAPPENS TONIGHT. BUT
ASSUMING WE MAINTAIN LOW LEVEL TROUGHINESS/CONVERGENCE STRETCHING
BACK UP INTO NW LOWER MICHIGAN...WILL HAVE HIGHER POPS/BROAD AREA OF
SNOW SHOWERS IMPACTING THE MAINLY THE SRN HALF OF THE CWA THROUGH
THE DAY. BEST FOCUSED LAKE SNOW SHOWERS MAY CONTINUE TO IMPACT
LEELANAU THROUGH MANISTEE COUNTIES THROUGH THE DAY WITH PERSISTENT
NNW FLOW INTO THAT AREA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 415 PM EST FRI FEB 15 2013

THE ACTIVE WEATHER PATTERN LOOKS LIKE IT WILL CONTINUE THROUGH THE
EXTENDED WITH AT LEAST A COUPLE OF POTENTIAL STORM SYSTEMS TO FOLLOW
(WITH LAKE EFFECT SNOW IN BETWEEN). THE MAIN LONG TERM FORECAST
CONCERNS ARE NUMEROUS BUT FOCUS AROUND THE DETAILS OF THE MONDAY
NIGHT INTO TUESDAY SYSTEM.

SATURDAY NIGHT...STILL HAVE LINGERING MOISTURE (MEAN 850-700 MB RH
80 TO 90 PERCENT DROPPING OFF TO ABOUT 60 PERCENT OVERNIGHT)...ALONG
WITH GOOD OVER LAKE INSTABILITY (DELTA TS IN THE LOWER 20S).
HOWEVER...INCREASING RIDGING AT THE SURFACE AND ALOFT ALONG WITH
LIGHT NORTH WINDS (10 KNOTS OR LESS) WILL LEAD TO EXCELLENT
RADIATIONAL COOLING CONDITIONS AND DEVELOPMENT OF LAND BREEZES. THE
BOTTOM LINE TO ALL THIS IS FOR SOME LIGHT LAKE EFFECT SNOW SHOWERS
TO CONTINUE NEAR THE LAKE MICHIGAN AND SUPERIOR LAKESHORES BUT NOT
EXPECTING MUCH ACCUMULATION (ON THE ORDER OF LESS THAN AN INCH).
WILL CONTINUE WITH LOWS RANGING FROM AROUND 5 ABOVE (NEAR LAKE
MICHIGAN TO BETWEEN 5 AND 15 BELOW INLAND).

SUNDAY...CONTINUED DRYING/SUBSIDENCE SHOULD KEEP LAKE EFFECT BANDING
TO A MINIMUM...WITH PERHAPS SCATTERED SNOW SHOWERS IN WESTERLY FLOW
AREAS NEAR THE LAKE MICHIGAN LAKESHORE (MAINLY IN THE MORNING).
REMAINING CHILLY WITH HIGHS RANGING FROM THE MIDDLE TEENS NORTH TO
AROUND 20 SOUTH.

SUNDAY NIGHT...SURFACE HIGH PRESSURE MOVES OFF TO THE EAST WHILE A
NORTHERN STREAM WAVE EVIDENT ON WATER VAPOR IMAGERY OFF THE PACIFIC
NORTHWEST COAST DIVES SOUTHEAST OVER THE UPPER LEVEL RIDGE TO IN THE
VICINITY OF SOUTHEAST MANITOBA AT 12Z MONDAY. SO EXPECT INCREASING
CLOUDS AND COLD TEMPERATURES ONCE AGAIN (TEMPERATURES SHOULD QUICKLY
FALL IN THE EVENING THEN LEVEL OFF OVERNIGHT). LOWS RANGING FROM
AROUND ZERO EAST TO THE MIDDLE TEENS SOUTHWEST.

MONDAY INTO TUESDAY...EXTENDED MODELS CONTINUE TO REMAIN IN GOOD
AGREEMENT THAT NORTHERN STREAM ENERGY LINKS UP WITH ENERGY IN THE
SOUTHERN STREAM...RESULTING IN A DEEPENING STORM SYSTEM ACROSS
NORTHERN MICHIGAN. THE MAIN DIFFERENCES IN THE MODELS CONTINUE TO BE
OVER HOW MUCH WARM MID LEVEL AIR WILL BE DRAWN NORTHWARD MONDAY INTO
MONDAY NIGHT WHICH COULD IMPACT PRECIPITATION TYPE (SNOW VERSUS
SLEET OR FREEZING RAIN). ANY MIXED PRECIPITATION WILL LIKELY TURN
OVER TO ALL SNOW TUESDAY AS COLDER AIR IS DRAWN INTO THE REGION FROM
THE NORTH. AS FAR AS THE FORECAST GOES...THERE WILL BE A CHANCE FOR
LIGHT SNOW MONDAY AFTERNOON WITH THE BULK OF THE PRECIPITATION
LIKELY FALLING MONDAY NIGHT INTO TUESDAY. THERE IS THE POTENTIAL FOR
SEVERAL INCHES OF SNOW WITH THIS SYSTEM. HIGHS IN THE MILDER LOWER
TO MIDDLE 30S WITH LOWS IN THE 20S.

TUESDAY NIGHT INTO WEDNESDAY...WRAP AROUND MOISTURE IN COMBINATION
WITH INCREASING OVER LAKE INSTABILITY WILL LIKELY LEAD TO NORTHWEST
FLOW LAKE EFFECT SNOW SHOWERS. LOWS IN THE TEENS WITH HIGHS RANGING
FROM THE MIDDLE TEENS NORTH TO THE LOWER 20S SOUTH.

THURSDAY AND FRIDAY...RIDGING AT THE SURFACE AND ALOFT EXPECTED TO
BRING A BREAK IN THE ACTION FOR THURSDAY. MEANWHILE...A SYSTEM SHOWN
TO MOVE NORTHEAST OUT OF THE SOUTHWESTERN STATES WHILE SHEARING OUT
WILL BRING ANOTHER CHANCE FOR SNOW THURSDAY NIGHT INTO FRIDAY (MODEL
TRENDS HAVE BEEN TO WEAKEN THIS SYSTEM WITH TIME). HIGHS THURSDAY
RANGING FROM THE UPPER TEENS TO MIDDLE 20S AND FRIDAY IN THE MIDDLE
TO UPPER 20S. LOWS THURSDAY NIGHT MAINLY IN THE TEENS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1156 PM EST FRI FEB 15 2013

LAKE EFFECT SNOW TO BRING RESTRICTIONS TO TVC/MBL THROUGH
SATURDAY.

N TO NW LOW LEVEL FLOW WILL REMAIN IN PLACE THRU THE
FORECAST...THOUGH WITH A NUMBER OF WOBBLES AND WEAK DISTURBANCES
EMBEDDED WITHIN. THAT MAKES TIMING BOUTS OF LAKE EFFECT SNOW AT
THE TAF SITES CHALLENGING. PLN/APN SHOULD REMAIN LARGELY
VFR...THOUGH BRIEF DIPS TO MVFR (BOTH CIGS AND VSBYS) CAN NOT BE
RULED OUT.

TVC/MBL WILL BOTH SEE LIFR CONDITIONS AT TIMES OVERNIGHT. MBL
SHOULD STAY IFR DURING SATURDAY...TVC WILL SEE IMPROVEMENT TO
MVFR.

RELATIVELY LIGHT NW-ERLY WINDS THRU THE FORECAST.

&&

.MARINE...
ISSUED AT 415 PM EST FRI FEB 15 2013

WINDS HAVE WEAKENED BELOW SMALL CRAFT CRITERIA THROUGH THE
AFTERNOON AND WILL THUS CANCEL SMALL CRAFT ADVISORIES. WINDS WILL
REMAIN LIGHTER AND ON THE VARIABLE SIDE THROUGH SATURDAY NIGHT
ALTHOUGH AN OVERALL NORTHERLY/NW FLOW REGIME WILL DOMINATE. WINDS
BACK AROUND WEST AND ULTIMATELY SOUTHWEST ON SUNDAY IN ADVANCE OF
A STORM SYSTEM THAT WILL IMPACT THE REGION EARLY NEXT WORK WEEK.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 5 PM EST SATURDAY FOR MIZ020-025-
     031.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...JZ
SYNOPSIS...KB
SHORT TERM...BA
LONG TERM...AS
AVIATION...JZ
MARINE...BA
Hazardous weather outlook, Feb 15, 4:36 PM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
436 PM EST FRI FEB 15 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
436 PM EST FRI FEB 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

ACCUMULATING LAKE EFFECT SNOW WILL IMPACT PARTS OF NORTHWEST LOWER
MICHIGAN TONIGHT...PRIMARILY WEST OF U.S. 131. SEE THE LATEST
WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACCUMULATING LAKE EFFECT SNOW WILL IMPACT PARTS OF NORTHWEST LOWER
MICHIGAN THROUGH SATURDAY...PRIMARILY WEST OF U.S. 131.

ANOTHER ROUND OF SNOW OR MIXED PRECIPITATION IS EXPECTED MONDAY NIGHT
THROUGH TUESDAY...FOLLOWED BY COLDER WEATHER AND RENEWED LAKE EFFECT
SNOW SHOWERS FOR MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

BY TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Leelanau

When
February 16, 12:00 AM EST to 4:00 PM EST
Where
Leelanau forecast zone
Reported by
COOP Observer
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Lake-Effect Snow, Benzie

When
February 16, 12:00 AM EST to 4:00 PM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Lake-Effect Snow, Manistee

When
February 16, 12:00 AM EST to 4:00 PM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437776, 437777, 437778.